Kentucky, 2013Damaging Winds in Kentucky, September 11, 2013
September 11, 2013 · NWS PAH · 2 events in 2 counties and zones
Isolated to scattered thunderstorms developed during the heat of the day in a weak southwest wind flow on the back side of high pressure. A couple of these storms produced strong gusty winds that took down trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed during the heat of the day in a weak southwest wind flow on the back side of high pressure. A couple of these storms produced strong gusty winds that took down trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 11, 1:27 PM CST, 18 minutes earlier.
Area forecast discussion, Sep 11, 1:27 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT Wed Sep 11 2013
.SHORT TERM...(This Evening through Friday night)
ISSUED AT 225 PM CDT WED SEP 11 2013
Scattered showers and thunderstorms over parts of the quad state
should dissipate by sunset. The activity is showing little to no
movement so locally heavy rainfall will be the biggest threat with
the stronger showers/storms.
A cold front is forecast to drop southeast across the lower Ohio
valley on Thursday. Models not in the best agreement on probability
of precipitation with this feature. The latest GFS is showing single
digit POPS for all except the northeast sections of our CWA while
the other models seem to be a bit more impressed with precipitation
chances, albeit nothing too extravagant. With decent deep layer
moisture, forcing along the boundary, and plenty of instability,
tended to lean more toward the wetter solutions. Forecast soundings
showing the inverted-V signature, so some of the stronger storms
could produce 40-50 mph gusts, especially over the eastern sections
of our CWA.
Precipitation associated with the frontal passage may linger over
the far southern sections of the CWA into the early evening hours
Thursday before ending.
In the wake of the frontal passage, high pressure at the surface and
northwest flow aloft will usher a much milder airmass into the
region starting Thursday night that will produce well below normal
temperatures and dewpoints through the weekend and into early next
week.
.LONG TERM...(Saturday through Wednesday)
ISSUED AT 225 PM CDT WED SEP 11 2013
Low confidence in precip chcs late Sunday into Monday due to
diverging model solutions. Medium confidence in dry southern
portions.
the latest model runs indicate uncertainty in their solutions.
They do agree on surface high rapidly moving off the east coast.
However they are considerably different with available moisture and
upper level features and strengths. Forecast sounding show much
drier gfs solution at least in the lower levels. It also flattens
out the 500mb high allowing a perturbation in the flow to bring some
precip into the area. In contrast the ecmwf does not flatten out the
high but allows a small area of precip to penetrate the high. The
meteogram for southern portions of the area show both the 6z and 12z
wed GFS runs dry through the extended.
One last thing the models have not been doing very well with the
winds with this system...advertising very low winds until the last
couple of runs. For our temps and dew points to drop the magnitude
we are advertising in the grids it will take a significant wind
velocity to usher that much change. Thus tweaked winds up a bit...as
did the last couple shifts.
&&
.AVIATION...
ISSUED AT 225 PM CDT WED SEP 11 2013
With the exception of MVFR vsbys at KCGI/KPAH between 07-13ZZ, VFR
conditions expected at all sites through the period. Light
southwest winds will go calm after 01Z, then pick up out of the
west to northwest aob 10 kts after 14Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Sep 11, 2:46 AM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT WED SEP 11 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 AM CDT WED SEP 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
MUCH OF THE AREA TODAY AND TONIGHT. THE STORMS WILL BE NEARLY
STATIONARY...SO LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING
WILL BE THE PRIMARY CONCERNS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE FORECAST THROUGHOUT THE AREA
THURSDAY...AS A COLD FRONT MOVES THROUGH THE REGION. STORMS WILL
MOVE SLOWLY SOUTH SOUTHEAST. THE PRIMARY CONCERNS WILL ONCE AGAIN
BE LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING.
WIDELY SCATTERED THUNDERSTORMS ARE FORECAST SUNDAY NIGHT AND
MONDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
Thunderstorm Wind, Christian
- When
- September 11, 1:45 PM CST
- Where
- Christian County, 0.39 mi SSW of Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.665, -87.432
Several trees and limbs were blown down.
Thunderstorm Wind, Trigg
- When
- September 11, 3:45 PM CST
- Where
- Trigg County, Cadiz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 36.870, -87.820
Several trees were blown down along Route 139 through Cadiz and vicinity. A healthy one-foot diameter tree limb was down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472638, 472639.